Montana, 2014

High Wind in Montana, November 28, 2014

November 28, 2014 · NWS BYZ · 2 events in 2 counties and zones

Tight pressure gradients along the eastern Rocky Mountain Front Range resulted in a period of high winds across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients along the eastern Rocky Mountain Front Range resulted in a period of high winds across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 28, 9:22 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Nov 28, 9:22 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
922 AM MST FRI NOV 28 2014

.UPDATE...
SOME MOUNTAIN WAVE ACTIVITY WAS OVER THE FORECAST AREA THIS
MORNING PER OBSERVATIONS AT TIPI VILLAGE IN RED LODGE AND GUSTY
WINDS AT KSHR. GFS MODEL CROSS-SECTIONS SHOWED THIS ACTIVITY WILL
BE LESS LIKELY THIS AFTERNOON...AND NOTED THAT WINDS WERE STARTING
TO DECREASE AT THESE LOCATIONS. WILL BE MONITORING NEW MODEL DATA
FOR MORE POSSIBLE MOUNTAIN WAVE ACTIVITY TONIGHT.

KLVM SITES WERE HITTING SUSTAINED ADVISORY WIND CRITERIA EARLIER
THIS MORNING. WILL CONTINUE THE ADVISORY FOR KLVM AND NYE THROUGH
SAT MORNING AND CHECK NEW MODEL DATA FOR A POSSIBLE WARNING AT
THOSE LOCATIONS.

TEMPERATURES WERE ALREADY IN THE 40S AND 50S ACROSS THE AREA AT
16Z. EXPECT A RISE OF SEVERAL MORE DEGREES DUE TO DOWNSLOPE FLOW
AND A LITTLE SUNSHINE...BUT THE HIGH CLOUD COVER WILL INHIBIT MUCH
MORE WARMING. RAISED TEMPERATURES A COUPLE OF DEGREES W OF KBIL
AND OVER KSHR.

WARM ADVECTION COMBINED WITH LIFT FROM A COUPLED JET AND WEAK
VORTICITY WILL CREATE SOME MORE MOUNTAIN SHOWERS AND SHOWERS E OF
KBIL...AWAY FROM DOWNSLOPE AREAS THIS AFTERNOON...SO HAVE ADDED
LOW POPS OVER THE E AFTER 18Z.

QUICK GLANCE AT NEW WRF/GFS SHOWED PRECIPITATION MOVING EVEN
FASTER INTO THE AREA ON SAT...REACHING NORTHERN AREAS BY 18Z WHEN
THE COLD AIR HAS ALREADY SURGED THROUGH THE AREA. PLAN ON ISSUING
HIGHLIGHTS FOR THE UPCOMING SYSTEM THIS AFTERNOON. ARTHUR

&&

.SHORT TERM...VALID FOR TDY AND SAT...

ARCTIC FRONT IS COMING EARLY SATURDAY BUT WE HAVE SOME WIND
ISSUES TO CONTEND WITH FIRST. WINDS HAVE HIT ADVISORY CRITERIA
ALREADY AT THE USUAL SPOTS OF LIVINGSTON...BIG TIMBER AND NYE.
WILL MAKE NO CHANGES TO EXISTING HIGHLIGHTS IN THESE AREAS.
CURRENT SFC TEMPS ARE QUITE MILD AND IN THE LOW 50S ALONG THE
FOOTHILLS...AND AS A RESULT OF THE WELL-MIXED BOUNDARY LAYER WE
ARE SEEING STRONG WINDS AT OTHER LOCATIONS. TIMBERCREST RAWS ABOVE
RED LODGE GUSTED TO 58 MPH AND FISHTAIL RAWS RECENTLY HIT 61 MPH.
SHERIDAN HAS ALSO FLIRTED WITH MOUNTAIN WAVE GUSTS AROUND 40 MPH
IN THE LEE OF THE BIG HORN MOUNTAINS. NAM/GFS/RUC EACH SHOWED A
MTN TOP WIND MAX OCCURRING IN THE 06-12Z TIME FRAME AND THESE
GUSTS ARE CONSISTENT WITH THIS. AFTER SOME DECREASE ANTICIPATED
THIS MORNING WE ARE EXPECTING MID LEVEL FLOW TO INCREASE LATER
TODAY AND ESPECIALLY TONIGHT. THOUGH THERE ARE CONCERNS ABOUT LOW
LEVEL STABILITY...MODELS ALSO SUGGEST STRONGER DOWNWARD MOTION IN
THE LEE OF THE MTNS...AND A PREFRONTAL TIME PERIOD IS
CLIMATOLOGICALLY IDEAL FOR MTN WAVES. WITH THIS IN MIND HAVE UPPED
EXPECTED WINDS AT PLACES LIKE ROSCOE...RED LODGE...DAYTON AND
SHERIDAN TODAY AND TONIGHT WITH GUSTS OF 40-50 MPH EXPECTED. WILL
NEED TO KEEP WATCH OF THIS.

LIVINGSTON 3 AM TEMP OF 53 DEGREES IS ONLY 4 DEGREES OFF FROM A
DAILY RECORD MAX TODAY. DAILY RECORDS FOR NOVEMBER 28TH ARE WEAK
AND WE COULD SEE THEM REACHED AT BOTH LIVINGSTON AND BILLINGS.

IT WILL BE VERY MILD THROUGH MOST OF TONIGHT BUT THIS WILL COME TO
A SCREECHING HALT WITH THE ARRIVAL OF AN ARCTIC FRONT EARLY
SATURDAY MORNING. TEMPS WILL FALL DRASTICALLY THROUGH THE DAY
TOMORROW. EXPECT TEMPS TO FALL INTO THE SINGLE DIGITS AND TEENS BY
AFTERNOON...THEN TO NEAR OR BELOW ZERO AT NIGHT AS CORE OF SFC
HIGH PUSHES IN WITH 850MB TEMPS ON THE ORDER OF -20C. TEMPS IN
NORTHERN ALBERTA AND BC ARE CURRENTLY BELOW ZERO. AS FOR PCPN...
SNOW WILL DEVELOP AS UPPER TROF SLIDES FROM BC TOWARD THE PAC NW
AND NORTHERN ROCKIES...PARTIALLY PHASING WITH ENERGY OFF THE
PACIFIC COAST BEFORE WEAKENING AND PUSHING EAST QUICKLY SUNDAY.
GREATEST FORCING WILL BE SATURDAY AFTERNOON THROUGH THE NIGHT AND
BASED ON MODEL/ENSEMBLE QPF WE SHOULD SEE 0.10-0.20 INCHES OF
WATER WHICH WOULD YIELD GENERAL ACCUMS OF 2-4 INCHES OF SNOW WITH
GOOD SNOW RATIOS ANTICIPATED DURING PEAK FORCING. UPSLOPE
ENHANCEMENT WILL BE BRIEF BUT COULD SEE LOCALLY HIGHER AMTS ALONG
THE FOOTHILLS. PCPN SHOULD BEGIN TO TAPER OFF FROM NORTH TO SOUTH
LATE SATURDAY NIGHT.

JKL

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

SUNDAY LOOKS TO BE THE COLDEST DAY OF THE EXTENDED FORECAST
PERIOD AND THERE IS GOOD MODEL CONSISTENCY ON THAT. 850MB
TEMPERATURES OF -20C ON THE GFS AND -24C ON THE ECMWF SWING INTO
SOUTHERN MONTANA SUNDAY MORNING. SOME WEAK WARM AIR ADVECTION WILL
TAKE PLACE DURING THE AFTERNOON...BUT GIVEN THERE SHOULD BE A
LITTLE FRESH SNOW COVER ON THE GROUND FROM SATURDAY NIGHTS SNOW
EVENT...HIGHS WILL STAY WELL BELOW SEASONAL AVERAGES AND NOT MUCH
ABOVE 10 DEGREES.

MONDAY WILL BE QUITE A BIT WARMER WITH ZONAL FLOW. HIGHS SHOULD
BE ABLE TO REACH INTO THE LOWER TO MID 30S MOST PLACES. A CHUNK OF
ENERGY COMING OFF THE ALEUTIAN ISLANDS WILL SPLIT AND SLIDE ACROSS
MONTANA MONDAY NIGHT AND EARLY TUESDAY. THIS WILL BRING SOME
ASCENT FOR A CHANCE OF SNOW SHOWERS AND PULL DOWN A WEAK COLD
FRONT TO KEEP THE WARM UP AT BAY.

ONCE WE GET PASSED TUESDAY...NOT MUCH GOING ON FOR THE REST OF
THE WEEK AS WEAK WESTERLY FLOW ENSUES. TEMPERATURES WILL BE AT
SEASONAL LEVELS. DOWNSLOPE WILL NOT BE OVERLY STRONG...SO WILL
KEEP TEMPERATURES IN CHECK. OVERALL....NOT SEEING ANY WEATHER
EVENT TYPE OF ISSUES THROUGH NEXT WEEKEND...AS THE PATTERN IS
ADVERTISING QUIET WEATHER. TWH
&&

.AVIATION...

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE ALONG THE WESTERN
FOOTHILLS WITH SOME GUSTS TO 50KTS AT LIVINGSTON AND 40KTS AROUND
RED LODGE. WINDS ALONG THE FOOTHILLS WILL REMAIN STRONG THROUGH
TONIGHT. WINDS WILL NOT BE NEARLY AS STRONG OVER THE PLAINS BUT
SOME GUSTS TO 30KTS ARE ANTICIPATED AT BILLINGS. THE MOUNTAINS
WILL BE OCCASIONALLY OBSCURED WITH A FEW SNOW SHOWERS. A FEW
ISOLATED RAIN SHOWERS ARE ALSO POSSIBLE FROM KMLS TO KBHK TODAY
AND COULD BRING MVFR CONDITIONS. VFR CONDITIONS WILL PREVAIL AT
ALL OTHER FLIGHT TERMINALS. TWH/RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 055 024/026 903/011 003/031 020/035 018/039 021/042
    0/N 06/S    92/S    01/B    22/J    11/B    21/B
LVM 059 035/036 902/014 006/033 024/037 020/039 026/043
    2/W 38/O    92/S    01/B    22/J    12/J    22/W
HDN 055 022/026 901/011 000/032 016/036 014/039 019/043
    0/E 05/S    82/S    01/B    22/J    11/B    21/B
MLS 049 017/019 904/009 901/027 015/028 011/034 015/037
    2/W 26/S    61/B    00/U    22/J    11/B    11/B
4BQ 054 026/031 000/011 901/032 016/035 014/040 019/042
    2/W 03/S    62/S    01/U    12/J    12/J    21/B
BHK 048 020/022 903/007 903/026 013/026 010/030 015/035
    2/W 04/S    51/B    01/U    12/J    11/B    11/B
SHR 061 029/039 002/011 000/034 019/037 017/041 021/044
    0/E 02/S    94/S    00/B    22/J    12/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL NOON MST SATURDAY FOR ZONES
      41-65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 28, 4:00 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
400 AM MST FRI NOV 28 2014

MTZ028>042-056>058-063>068-WYZ098-099-291100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
400 AM MST FRI NOV 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WITH GUSTS OF 60 TO 70 MPH CAN BE EXPECTED
AT LIVINGSTON AND NYE TODAY AND TONIGHT. OCCASIONAL GUSTS OF 40 TO
55 MPH WILL OCCUR AT OTHER FOOTHILL LOCATIONS SUCH AS BIG
TIMBER...ROSCOE...RED LODGE...DAYTON AND SHERIDAN. TRAVEL WILL BE
IMPACTED IN ALL OF THESE AREAS BY GUSTY CROSS WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY SOUTHWEST WINDS ALONG THE FOOTHILLS WILL DECREASE SATURDAY
MORNING WITH THE ARRIVAL OF A COLD FRONT.

AFTER A COUPLE OF VERY MILD DAYS...A SHOT OF ARCTIC AIR WILL
ARRIVE EARLY SATURDAY MORNING. A PERIOD OF SNOW SATURDAY INTO
EARLY SUNDAY IS EXPECTED TO PRODUCE A WIDESPREAD 2 TO 4 INCHES OF
SNOWFALL...WITH HEAVIER AMOUNTS POSSIBLE ALONG THE MOUNTAINS AND
FOOTHILLS. TEMPERATURES WILL REMAIN FRIGID ON SUNDAY BEFORE A
GRADUAL WARMING TREND DEVELOPS EARLY NEXT WEEK. THOSE TRAVELING OR
PLANNING TO BE OUTDOORS THIS HOLIDAY WEEKEND SHOULD BE PREPARED
FOR WINTER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Judith Gap

When
November 28, 12:39 PM MST to 7:29 PM MST
Where
Judith Gap forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

A few wind gusts to 59 mph were reported in Judith Gap.

High Wind, Red Lodge Foothills

When
November 28, 3:17 PM MST
Where
Red Lodge Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

A couple of wind gusts to 63 mph were recorded at Tipi Village.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545594, 545595.